Nebraska, 2020

Hail in Nebraska, July 3, 2020

July 3, 2020 · NWS CYS · 2 events in 1 county or zone

Large hail reported with a severe thunderstorm in Kimball County Nebraska, the evening of 3 July 2020.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Large hail reported with a severe thunderstorm in Kimball County Nebraska, the evening of 3 July 2020.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 3, 4:23 PM MST, 1 hour 42 minutes earlier.

Area forecast discussion, Jul 3, 4:23 PM MST, 1 hour 42 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
523 PM MDT Fri Jul 3 2020

.SHORT TERM...(This evening through Sunday)
Issued at 231 PM MDT Fri Jul 3 2020

Clouds beginning to pop up along and west of the Laramie Range
this afternoon. The Laramie Range will serve as the initiation
point for storms across the I-25 corridor and further east today. So
far, only two storms have built up enough to produce any
lightning, but with a low shear environment in place, storms are
unlikely to be long-lasting this afternoon and evening as they
spread further east. Still, with the best CAPE and shear over
west-central and northern Nebraska, this will be the area to watch
this afternoon/evening. Looking at now though 7 PM as the window
of opportunity for thunderstorm development on the Wyoming side
and 6 to 10 PM as the window of opportunity on the Nebraska side.
Storms will be capable of producing small hail, gusty and erratic
winds under an inverted-v environment, and lightning, but as
previously mentioned, storms should be short- lived.

Looking forward to a quiet overnight period, however, a low-level
jet looks to make a nightly appearance across the Panhandle,
sneaking onto the Wyoming side at times. This will be significant
should any fire starts occur this weekend due to accidents
involving firework displays and dry conditions in place.

Daily chances for afternoon and evening thunderstorms as a
monsoon-like pattern continues over the course of the
wekeend.Strong to severe thunderstorms will be possible for the
duration. However, in general, it will be warm and dry each day
with temperatures expected to be well above normal through the
period.

.LONG TERM...(Monday through Friday)
Issued at 231 PM MDT Fri Jul 3 2020

The CWA looks to remain on the northern periphery of an rather
flat upper high that will be situated over the southern and
southwestern part of the country. The upper high is progged to
strengthen some Thursday and Friday which will divert shortwave
energy farther northward. Until then weak impulses will
periodically move across the area and set off wdly sctd afternoon
and evening convection with the best chances on Monday and
Tuesday. Moisture levels look to be cut off some Wednesday onward
with the strengthening upper high which should reduce the amount
of convection for that time period.  Temperatures will be quite
warm through the period, remaining above seasonal averages.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 518 PM MDT Fri Jul 3 2020

Wyoming TAFS...VFR. Thunderstorms in the vicinity at Laramie and
Cheyenne until 02Z. Wind gusts to 24 knots at all terminals until
02Z, then to 20 knots at Rawlins and Cheyenne after 15Z Saturday.

Nebraska TAFS...VFR. Wind gusts to 26 knots until 06Z, then to
28 knots after 15Z Saturday.

&&

.FIRE WEATHER...
Issued at 231 PM MDT Fri Jul 3 2020

Daily chances for afternoon thunderstorms over the next week
across southeast Wyoming and the western Nebraska Panhandle. Any
thunderstorm will be capable of producing gusty and erratic winds
with a dry surface layer in place. Fire conditions will remain
elevated over the period as warm and dry conditions continue,
however, daytime winds will generally remain low, adverting Red
Flag Warning criteria where fuels have been deemed ready.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...AB
LONG TERM...RE
AVIATION...RUBIN
FIRE WEATHER...AB
Hazardous weather outlook, Jul 3, 2:53 AM MST, 15 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
353 AM MDT Fri Jul 3 2020

NEZ002-003-019>021-054-055-095-096-WYZ101-102-106>108-116>119-
041000-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-South Laramie Range-
South Laramie Range Foothills-Central Laramie County-
East Laramie County-
353 AM MDT Fri Jul 3 2020

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Scattered showers and thunderstorms will develop this afternoon. A
few strong storms are possible with strong downburst winds and
hail.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Isolated to scattered thunderstorms are possible through the
weekend and into early next week.

.Spotter information statement...

Spotter activation will not be needed.

WYZ103>105-109>115-041000-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
353 AM MDT Fri Jul 3 2020

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Isolated showers with a thunderstorm possible. Otherwise, warm and dry
conditions expected resulting in elevated fire weather conditions.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Isolated thunderstorms are possible through the weekend and into
early next week.

.Spotter information statement...

Spotter activation will not be needed.

In the hours before

Special weather statement, Jul 3, 1:02 PM MST, 5 hours 3 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
202 PM MDT Fri Jul 3 2020

WYZ116-032030-
South Laramie Range WY-
202 PM MDT Fri Jul 3 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ALBANY AND
FAR WESTERN LARAMIE COUNTIES UNTIL 230 PM MDT...

At 201 PM MDT, Doppler radar was tracking a strong thunderstorm over
Vedauwoo Campground, or 17 miles southeast of Laramie, moving
northeast at 15 mph.

Penny size hail will be possible with this storm.

Locations impacted include...
Buford.

This includes Interstate 80 in Wyoming between mile markers 331 and
337.

LAT...LON 4106 10536 4110 10543 4122 10531 4113 10523
TIME...MOT...LOC 2001Z 214DEG 12KT 4112 10536

Emanuel
Special weather statement, Jul 3, 2:51 PM MST, 3 hours 14 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
351 PM MDT Fri Jul 3 2020

WYZ117>119-032230-
Central Laramie County WY-South Laramie Range Foothills WY-
East Laramie County WY-
351 PM MDT Fri Jul 3 2020

...SPECIAL WEATHER STATEMENT...

At 350 PM MDT, Doppler radar was tracking a strong thunderstorm over
Ranchettes, or near Cheyenne, moving northeast at 30 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Cheyenne, Burns, Hillsdale, Ranchettes, North Cheyenne, South
Greeley, Fox Farm-College and South Greeley High.

This includes the following highways...
 Interstate 25 in Wyoming between mile markers 15 and 19.
 Interstate 80 in Wyoming between mile markers 362 and 378.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Cheyenne.

&&

LAT...LON 4106 10480 4126 10486 4146 10457 4127 10416
TIME...MOT...LOC 2150Z 239DEG 27KT 4121 10474

Claycomb
Local storm report, Jul 3, 3:21 PM MST, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
421 PM MDT FRI JUL 3 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0357 PM     HAIL             2 N CHEYENNE            41.17N 104.79W
07/03/2020  E0.88 INCH       LARAMIE            WY   TRAINED SPOTTER

            NORTH OF CHEYENNE AIRPORT RUNWAY.

&&

GCLAYCOM
Special weather statement, Jul 3, 3:45 PM MST, 2 hours 20 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
445 PM MDT Fri Jul 3 2020

WYZ107-108-032330-
East Platte County WY-Goshen County WY-
445 PM MDT Fri Jul 3 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GOSHEN AND EAST CENTRAL
PLATTE COUNTIES UNTIL 530 PM MDT...

At 444 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Grayrocks Reservoir, or 16 miles east of
Wheatland, moving northeast at 30 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Torrington, Lingle, Fort Laramie, Prairie Center, Fort Laramie
National Historic Site, Veteran and Hwy 85 At Dry Rawhide Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4191 10473 4204 10482 4261 10407 4197 10409
TIME...MOT...LOC 2244Z 232DEG 37KT 4204 10465

Claycomb
Special weather statement, Jul 3, 5:32 PM MST, 33 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
632 PM MDT Fri Jul 3 2020

NEZ054-WYZ119-040115-
Kimball NE-East Laramie County WY-
632 PM MDT Fri Jul 3 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN KIMBALL AND
SOUTHEASTERN LARAMIE COUNTIES UNTIL 715 PM MDT...

At 631 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Pine Bluffs to near Grover. Movement was
southeast at 15 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Pine Bluffs and Panorama Point.

This includes the following highways...
 Interstate 80 in Wyoming between mile markers 394 and 402.
 Interstate 80 in Nebraska between mile markers 1 and 15.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4126 10417 4121 10375 4100 10381 4101 10428
TIME...MOT...LOC 0031Z 298DEG 13KT 4123 10405 4093 10416

Claycomb

The radar

The Cheyenne radar (KCYS), 77 km away, was scanning. The volume nearest the first event began at 01:03 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Kimball

When
July 3, 6:05 PM MST
Where
Kimball County, 5.53 mi S of Bushnell
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.150, -103.890

Observer measured using handheld device wind gusts up to 50 mph as well.

Hail, Kimball

When
July 3, 6:11 PM MST
Where
Kimball County, 5.26 mi SSE of Bushnell
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
41.160, -103.850

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2020Every state in 2020This day in weather historyWarnings in Nebraska, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 897002, 897003.